Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Does HIV cause weight loss?

DOCTOR OF THE MONTH - Jan 2014
Jan 2014
User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2002
Answered : 7392 Questions
Question
I would like to resubmit my question that was sent to Dr. Shafi Ullah XXXXXXX to another doctor for a second opinion.
For the past couple of years people have been commenting that I've "lost a lot of weight" despite the fact that I don't exercise or diet. I've weighed the same (185lbs) all this time. In fact, even if I gain more weight, my face, neck, and upper chest have sagged, and lost collagen and muscle tone. In my opinion I look sick but I feel fine. By the way I'm 50 years old. I have friends who are older that actually look like they have gained a little weight. I've had high risk encounters, but nothing anal. I've been tested for HIV and other STDS and they've all come back negative. Back in 2005 I was hospitalized for a swollen knee and had a tap done. The doctor found "crystals" and asked if I was sexually active and I said "no" (which was true at that time, although I had had a high risk encounter 10 years earlier). I've read that some STDs hibernate for 10 or more years. My STD tests indicated the presence of "mucus threads." I have been to an oncologist and he said my blood samples are fine. What other thing can be causing this "wasting away" appearance? I think I'm becoming the "incredible shrinking head." XXXXXXX
Posted Tue, 12 Aug 2014 in HIV and AIDS
 
 
Answered by Dr. Kakkar S. 59 minutes later
Brief Answer:
Nothing to worry.

Detailed Answer:
Hello and welcome to healthcaremagic

I am Dr. Kakkar. I have gone through your query and I have understood it.

Your concern is that you look as though you have lost weight but actually you have lost none.

HIV leads to actual weight loss and there is condition known as AIDS related lipodystrophy/body fat redistribution that occurs in HIV positive patients being treated with Antiretroviral medications. But that is not the case with you.

Neither of the other STDs can lead to this kind of clinical presentation.

Presence of mucus threads is quite normal and they are just normal secretions of the genitourinary tract.

I think that the sagging and wrinkled appearance is part of natural ageing coupled with photoageing, due to cummulative sun exposure over the years.

By the way significant weight loss (>10% of body weight) in middle age should be investigated because malignancies do come into picture. That part has been taken care of by oncologist.

Since you have'nt lost any weight actually, therefore you have nothing to worry about. I think the sagging is part of normal ageing and photoageing.

Lastly, I would say that exercising would be the only thing that I would suggest in your case. Regular exercising in the form of walking, jogging, cycling, swimming etc keeps one fit and active, tones up body and is a good measure to keep weight under control. Those who exercise regularly (e.g athletes) have a lower heart rate as compared to those who don't.

Hope this helps
Regards
Above answer was peer-reviewed by
 
Follow-up: Does HIV cause weight loss? 35 hours later
Thank you for clearing things up. XXXXXXX
 
 
Answered by Dr. Kakkar S. 1 minute later
Brief Answer:
You are welcome

Detailed Answer:
Thanks for posting your query on healthcaremagic

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor